Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Melbourne, FL

April 15, 1996Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 15, 1996, 5:18 PM EDT for Volusia County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1996, 5:18 PM EDT (21:18 UTC)
Expired
Apr 15, 1996, 6:00 PM EDT
In force
42 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 152120
SVRMLB
FLC127-152200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
518 PM EDT MON APR 15 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...SOUTHEASTERN VOLUSIA COUNTY
 
 
AT 518 PM EDT...WEATHER RADAR INDICATED THAT THE STORMS OVER SOUTHEAST
VOLUSIA COUNTY WERE STRENGTHENING AND BECOMING SEVERE NEAR NEW SMYRNA
BEACH...EDGEWATER...AND OAK HILL. THESE STORMS CONTINUE TO MOVE RAPIDLY
EAST AT 35 MPH.
 
FUNNEL CLOUDS WERE REPORTED WITH THESE STORMS EARLIER IN THE VICINITY OF
PORT ORANGE.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'8T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:13 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 15, 2:13 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
212 PM EDT MON APR 15 1996

IT APPEARS THAT MAIN SHOW WILL OCCUR WELL AHEAD OF COLD FRONT THIS
AFTERNOON/EVENING ALONG WELL DEFINED OUTFLOW BOUNDARY. LATEST TIME
LAPSE SHOWS THAT STORMS WILL AFFECT NORTHERN COUNTIES LATE THIS
AFTERNOON/EARLY THIS EVENING AND REMAINDER OF THE AREA WITHIN ABOUT
AN HOUR OR TWO OF SUNSET. AREA OF LIGHTER PRECIP SHOULD LINGER
SEVERAL HOURS BEHIND TSTORMS. DO NOT EXPECT FURTHER DEVELOPMENT
TONIGHT ALONG COLD FRONT ALTHOUGH THIS WILL HAVE TO BE MONITORED
SHOULD AREA OF PRECIP CLEAR OUT FAST ENOUGH AND WINDS BACK TO A
SOUTHERN DIRECTION.

NGM IS A LITTLE FASTER WITH CLEARING TUESDAY MORNING BUT EVEN WITXH
SLIGHTLY SLOWER ETA WOULD EXPECT BREEZY AND COOLER BY MIDDAY AFTER
EARLY MORNING CLOUDS.

LASCODY

In the hours before

Special weather statement, Apr 15, 11:35 AM EDT, 5 hours 43 minutes before
FLZ041-044>047-053-054-058-059-064-501-151730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1137 AM EDT MON APR 15 1996

...A FEW STRONG THUNDERSTORMS POSSIBLE...MAINLY DURING THE LATE
AFTERNOON AND EVENING...

A COLD FRONT FRONT MOVING INTO THE WESTERN PANHANDLE LATE THIS
MORNING IS FORECAST TO REACH EAST CENTRAL FLORIDA AFTER MIDNIGHT AND
THEN BE SOUTH OF LAKE OKEECHOBEE BY MIDDAY TUESDAY. AHEAD OF THE
FRONT...AN INCREASINGLY MOIST AND UNSTABLE ATMOSPHERE COMBINED WITH
AFTERNOON TEMPERATURES IN THE 80S WILL BRING A CHANCE FOR
THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE WILL BE IN THE COUNTIES
AROUND THE OCALA NATIONAL FOREST...INCLUDING METRO ORLANDO AND
DAYTONA BEACH. DURING THE EVENING AND EARLY NIGHTTIME HOURS...A
CHANCE FOR THUNDERSTORMS IS EXPECTED ACROSS THE REMAINDER OF EAST
CENTRAL FLORIDA.

BECAUSE OF DRY AND COLD AIR IN THE MID LEVELS OF THE ATMOSPHERE ALONG
WITH A FAVORABLE WIND PROFILE...ANY STORM THAT FORMS WOULD BE CAPABLE
OF PRODUCING HAIL AND STRONG WIND GUSTS. ADDITIONALLY...ANY OF THE
STORMS COULD PRODUCE VERY HEAVY DOWNPOURS AND DEADLY LIGHTNING. STORM
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE IN MELBOURNE.

MARINE OUTLOOK...THE THREAT FOR THUNDERSTORMS MOVING OFFSHORE SHOULD
BE MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. THE STORMS
WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS...LOCALLY ROUGH SEAS
AND CLOUD TO WATER LIGHTNING.

LASCODY

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.